| Catalog Number |
LSMU0800637 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Perforation of Vessels (2135)
| Date of Event |
06/26/2024
Type of Reportable Event
Death
Event or Problem Description
It was reported that during treatment of the right iliac through retrograde passage, a bare stent was placed within another manufacturers stent and an expandable stent graft was also placed proximately and post dilated with another manufacturers balloon catheter.It was further reported that a final angiograph showed alleged bleeding from the iliac; therefore, another expandable stent graft was used to complete the procedure.It was also reported that another bare stent was placed in the common iliac artery.The patient reportedly expired.The relationship between the patient's death and the mentioned devices used was not provided.
Additional Manufacturer Narrative
H10: as the lot number for the device was not provided, a review of the device history records could not be performed.The sample was not returned to the manufacturer for inspection/evaluation.Therefore, the investigation of the reported event is inconclusive.Based upon the available information, the definitive root cause for this event is unknown.The instructions for use (ifu) is adequate for the reported device/patient code(s) and provides general instructions for use, as well as warnings, precautions and potential complications associated with the device.Upon receipt of new or additional information, a follow-up report will be submitted as applicable.H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Additional Manufacturer Narrative
H10: manufacturing review: as the lot number for the device was not provided, a review of the device history records could not be performed.A partial complaint history review was performed.There were no other similar complaints reported in the given period of review.Investigation summary: the device was not returned for evaluation.No specific device failure mode or malfunction was alleged.The communications stated that the doctor guess was that the lifestream device was not the cause and likely that the vessel was dilated with a balloon larger than the diameter of the vessel.Therefore, the result of the investigation is confirmed for patient adverse effects and expiration post stent graft placement procedure completion.The definitive root cause for the reported patient effects and expiration could not be determined based upon the available information received from the field communications.Labeling review: the instructions for use for this lifestream device was reviewed and the following sections are applicable.B indication for use the lifestream balloon expandable vascular covered stent is indicated for the treatment of atherosclerotic lesions in common and external iliac arteries.C contraindications: the lifestream balloon expandable vascular covered stent is contraindicated for use in: ¿ patients with uncorrected bleeding disorders ¿ patients who cannot receive recommended antiplatelet and/or anticoagulation therapy ¿ patients who are judged to have lesions that prevent complete expansion of the implant based on the lesion morphology, the diagnostic angiography and/or lesion response during pre-dilation.¿ lesions in which the lumen diameter post balloon angioplasty is insufficient for the passage of the endovascular system ¿ lesion locations subject to external compression d warnings: ¿ the lifestream balloon expandable vascular covered stent is supplied sterile (by ethylene oxide) and is intended for single use only.Do not resterilize.After resterilization, the sterility of the product is not guaranteed because of an indeterminable degree of potential pyrogenic or microbial contamination which may lead to infectious complications.Cleaning, reprocessing and/or resterilization of the present medical device increases the probability that the device will malfunction due to potential adverse effects on components that are influenced by thermal and/or mechanical changes.¿ this device has been designed for single use only.Reusing this medical device bears the risk of cross-patient contamination as medical devices ¿ particularly those with long and small lumina, joints, and/or crevices between components ¿ are difficult or impossible to clean once body fluids or tissues with potential pyrogenic or microbial contamination have had contact with the medical device for an indeterminable period of time.The residue of biological material can promote the contamination of the device with pyrogens or microorganisms which may lead to infectious complications.¿ do not use the device if sterile packaging/pouch has been damaged or unintentionally opened prior to use.¿ use the device prior to the use by date specified on the package.¿ stenting across a vessel side branch may impede blood flow and hinder or prevent future procedures.¿ stenting into a bifurcation may compromise future diagnostic or therapeutic procedures.E precautions: ¿ the device should only be used by physicians who are trained in endovascular procedures and are familiar with the required devices and materials, complications, side effects and hazards of peripheral vascular interventions.¿ anatomical variances and pre-existing conditions may complicate the procedure; always check the patient¿s medical history before starting the procedure and use caution when advancing the endovascular system through tortuous or difficult anatomy.¿ prior to device use, refer to the covered stent sizing table on the label and read the instructions for use.¿ do not use if the delivery system cannot be properly flushed.¿ crossing the implant with catheters or other adjunct devices can result in covered stent dislodgement or damage.¿ this device has not been tested for use in overlapped conditions with stents or covered stents from other manufacturers.¿ keep dry.Keep away from sunlight.F potential adverse events: potential patient/device adverse effects that may occur include, but are not limited to, the following: ¿ restenosis ¿ percutaneous intervention(s) ¿ allergic/anaphylactoid reaction ¿ hematoma and/or bleeding at puncture (access) site ¿ renal impairment ¿ vessel wall trauma, perforation / dissection / rupture ¿ ischemia complications ¿ pseudoaneurysm ¿ vessel occlusion ¿ thromboembolic event / thrombosis ¿ amputation ¿ arteriovenous fistula ¿ distal embolization ¿ hemorrhage/bleeding ¿ surgical intervention(s), including bypass surgery ¿ infection note: users and/or patients should report any serious incident that has occurred in relation to the device to the manufacturer and to either the european union national competent authority or to the regulatory authority of the country in which the user and/or patient is established.J storage: store in a cool, dry place.Keep away from sunlight.Use the device prior to the use by date specified on the package.M directions for use: site access and preparation 1.Using standard techniques access the artery and place an introducer sheath or guiding catheter of appropriate inner diameter and a 0.035" (0.89 mm) guidewire across the target lesion.2.Perform diagnostic angiography to confirm site of implantation and measure the reference vessel diameter and lesion length.Covered stent size selection: 3.Select a covered stent diameter that is approximately 5%-20% larger than the largest reference vessel diameter at the proximal or distal target site.Refer to the sizing table on the packaging label for appropriate selection of the covered stent diameter and length.Endovascular system preparation: 4.Carefully inspect the pouch to ensure that the sterile barrier has not been compromised.Carefully remove the selected device from the package.5.Examine the stent system to ensure it has not been damaged during shipment and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Inspect the covered stent for adherence to the balloon and centered placement in relation to the balloon marker bands.If the covered stent is not centered and/or does not firmly adhere to the balloon, do not use.6.Flush the delivery system guidewire lumen with sterile saline mixture until saline drops from the distal end of the endovascular system.Air evacuation: 7.A 20 cc or smaller luer-lock syringe with a minimum of 5 cc¿s sterile saline mixture is recommended for use for aspirating this device.8.With the distal balloon tip pointing down and positioned below the level of the syringe, pull negative pressure until all air is expelled.9.Induce a negative pressure to remove any air from the balloon and inflation lumen.Repeat until all air is expelled.10.Carefully release to neutral.Allow the inflation lumen to fill with the diluted contrast medium and maintain a neutral pressure.Important: do not apply positive pressure to the balloon.11.Attach the prefilled inflation device to the inflation lumen of the catheter hub, ensuring no air bubbles remain at the catheter connection.12.Verify that the covered stent is still centered between the two radiopaque markers on the balloon catheter.Introduction of the endovascular system and placement of the covered stent: 13.Advance the endovascular system over the guidewire into the introducer sheath.14.Further advance the endovascular system to the target treatment site within the introducer sheath and position the covered stent across the lesion.Verify that the covered stent is still centered within the balloon marker bands.Slowly retract the introducer sheath / guiding catheter while maintaining the position of the covered stent.Ensure the introducer sheath is retracted far enough to not compromise the balloon expansion and covered stent release.15.Slowly inflate the endovascular system balloon to nominal pressure, expanding the covered stent.Confirm complete expansion via fluoroscopic visualization.A 15 ¿ 30 second inflation time is recommended.Important: do not exceed the rated burst pressure of the delivery system.16.After covered stent deployment, apply negative pressure to the balloon until it is fully deflated.Withdraw the delivery system while maintaining negative pressure with the guidewire remaining across the lesion.17.Confirm optimal covered stent wall apposition using standard angiographic techniques.If the covered stent has not achieved full wall apposition, a post dilation with an appropriately sized balloon should be performed.5-8 mm devices may be post-dilated with balloons up to 10 mm in diameter.9-12 mm devices may be post-dilated with balloons up to 12 mm in diameter.Placement of two overlapped covered stents: 18.In the event that two covered stents must be placed overlapped, place the distal covered stent first.Ensure approximately 10 mm overlap zone.H10: g3, h6 (method).H11: g4.H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that during treatment of the right iliac through retrograde access, in which multiple devices, including bare metal stents, expandable stents grafts and angioplasty balloons, sourced from multiple manufacturers and applied across different segments of the iliac artery.Subsequently, a final angiogram showed alleged bleeding from the iliac; therefore, additional expandable stent graft was used for bailout purposes.The patient expired.The relationship between the patient's death and the devices used was not provided.